2026 ECNP Congress
EP02-2042Sertraline-induced lipid storage myopathy mimicking multiple acyl-CoA dehydrogenase deficiency: a case report
Introduction
Lipid storage myopathy (LSM) mimicking multiple acyl-CoA dehydrogenase deficiency (MADD-like) is a rare acquired metabolic myopathy characterised by impaired mitochondrial fatty acid oxidation. Genetic MADD usually results from recessive variants in the ETFA, ETFB, or ETFDH genes; however, iatrogenic triggers such as sertraline have recently emerged as important causes. In June 2025, the European Medicines Agency recommended including MADD-like disorder as an adverse effect in sertraline product information. Pathophysiologically, sertraline acts as a mitochondrial toxicant by uncoupling oxidative phosphorylation and inhibiting respiratory chain Complex I, with additional involvement of Complexes II and IV. Quantitative proteomics demonstrates loss of Complex I subunits and downregulation of electron transfer flavoprotein: ubiquinone oxidoreductase (ETF: QO), explaining the biochemical profile. As riboflavin is a precursor of flavin adenine dinucleotide (FAD) – an essential cofactor for electron transfer flavoprotein and ETF: QO – high-dose supplementation may stabilise these enzymes and restore metabolic flux.
Aims
To present a clinical case of sertraline-induced MADD-like LSM, highlighting diagnostic challenges and recovery following drug withdrawal.
Methods
Data were obtained through clinical interviews and review of medical records. Relevant literature was reviewed.
Results
A 71-year-old woman with depressive disorder and dyslipidaemia presented with a four-year history of progressive proximal muscle weakness and pain, predominantly affecting the lower limbs, with significant functional impairment. She had taken sertraline since 2013, most recently 100 mg/day. Mild creatine kinase elevation was noted in 2015. Antidyslipidaemic-associated myopathy was excluded following discontinuation of rosuvastatin, fenofibrate, and ezetimibe. Symptoms progressed despite over three months without these agents and during treatment with a proprotein convertase subtilisin/kexin type 9 inhibitor. Inflammatory myopathy was excluded in May 2025 based on negative myositis-specific antibodies, normal muscle biopsy, and absence of inflammatory features. Electromyography demonstrated moderate myopathy, while positron emission tomography in September 2025 suggested diffuse muscular inflammatory involvement. A second admission in October 2025 followed acute deterioration, with severe generalised weakness, more pronounced in the lower limbs, after corticosteroid therapy and physiotherapy. Laboratory findings included creatine kinase 3479 units per litre; aspartate aminotransferase 533 and alanine aminotransferase 360 units per litre; lactate dehydrogenase 1537 units per litre; myoglobin 1322 micrograms per litre; and lactate 9.4 millimoles per litre. Intravenous immunoglobulin was administered. Suspected sertraline-related disease led to switching to escitalopram 10 mg/day and initiation of riboflavin, thiamine, and folate. She was discharged for rehabilitation. By January 2026, symptoms had nearly resolved, with minimal assistance required for stair climbing. Depressive symptoms worsened during the illness but improved after physical recovery without further treatment.
Conclusions
This case illustrates the diagnostic difficulty of acquired MADD-like presentations, in which features overlap with inflammatory and other metabolic myopathies. It highlights mitochondrial vulnerability, whereby drug effects may interact with nutritional or genetic factors, such as heterozygous ETFDH variants, to cause metabolic dysfunction. As acquired forms may be more common than genetic disease in adults, clinicians should consider iatrogenic causes in unexplained progressive myopathy associated with prolonged selective serotonin reuptake inhibitor exposure. Riboflavin, although typically reserved for genetic cases, appeared beneficial, supporting its role in medication-associated mitochondrial dysfunction.
References
No references